Although medications that combat HIV infection (antiretroviral medications) have greatly improved survival and quality of life in patients infected with HIV, they can also produce troublesome side effects. When patients receive certain antiretroviral drugs, doctors frequently observe a change in the way that fat is distributed in the body, an effect that substantially changes the patient's appearance. Fat is lost from the face, arms, legs, and buttocks (lipoatrophy) and is redistributed to the belly, breasts, and back of the neck. The fat redistribution pattern is known as lipodystrophy. Doctors have determined that some of the important reasons for lipodystrophy involve a change in the way the body processes dietary fats and sugars. In addition to interfering with the body's ability to form fat tissue in a normal fashion, antiretroviral drugs decrease the patient's sensitivity to insulin (the hormone that allows cells to use sugar). This effect causes the body to release more insulin into the bloodstream, a condition known as hyperinsulinemia. Hyperinsulinemia also occurs in diabetic people. For this reason, a drug used to treat diabetes (rosiglitazone) has been suggested as a possible way to treat or prevent HIV lipodystrophy.